6 doctors weighed in:

I have had mirena (levonorgestrel) for 2 years. Today I had heavy bleeding immediately after intercourse. Should I be concerned? Call my md?

6 doctors weighed in
Dr. Jeff Livingston
Obstetrics & Gynecology
4 doctors agree

In brief: Schedule an appt

Bleeding with Mirena (levonorgestrel) can be irregular with up to 50% having no period at all.
Occasional periods are normal. I would schedule a nonurgent follow up visit to check the strings and make sure the iud is still in good position.

In brief: Schedule an appt

Bleeding with Mirena (levonorgestrel) can be irregular with up to 50% having no period at all.
Occasional periods are normal. I would schedule a nonurgent follow up visit to check the strings and make sure the iud is still in good position.
Dr. Jeff Livingston
Dr. Jeff Livingston
Thank
Veronica Parker
General Practice
2 doctors agree

In brief: Mirena (levonorgestrel) bleeding

If the bleeding has stopped i would make your gyn aware of this episode.
You may want to schedule an appt. Sometimes the cervical mucosa can become more friable w certain hormones, and after intercourse (penis can run into and disprupt the cervix), you may bleed more than just spotting. But if it's heavy bleeding, you should see your doctor to be sure.

In brief: Mirena (levonorgestrel) bleeding

If the bleeding has stopped i would make your gyn aware of this episode.
You may want to schedule an appt. Sometimes the cervical mucosa can become more friable w certain hormones, and after intercourse (penis can run into and disprupt the cervix), you may bleed more than just spotting. But if it's heavy bleeding, you should see your doctor to be sure.
Veronica Parker
Veronica Parker
Answer assisted by Veronica Parker, Medical Student
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors